Amiodorone has worked, what happens next?

The Cardiologist put my husband on Amiodorone when the Cardioversion failed after 12 days.

On day six of Amiodorone he went back into sinus rhythm and has stayed there now for a week, apart from a couple of hours when he got a bit constipated and strained a bit too much. Sorry folks......too much information.....

My question is......what happens now? He has an appointment with an EP at the beginning of February, but his heart is plink, plonking away quite happily under the influence of Amiodorone. Do they keep you on it? Or do they take you off it to see if the heart stays in rhythm? It's such a heavy drug that staying on it seems like a temporary solution.

5 Replies

oldestnewest
  • Hi Davesgirl - Having been on Amiodorone myself many times I would guess they would keep your husband on it for a while, if it suits. Some people thrive on it - I did at first and I know someone who took it for 10 years with no bad side effects. However, it is usually a drug that is given as a last resort when all other medication has failed. It can have unpleasant side effects and with me started to damage my thyroid function. It does affect bowel function too. Was your husbands heart in permanent AF before he took this drug and if so how long had it been that way?

    Perhaps his EP will suggest an ablation.

    Jean

  • Hi Jean, I don't think he had permanent AF because he went into proper rhythm when he was cardio verted.

    He only really had a problem because he was trying to do the test for bowel cancer and it was a bit awkward. Honestly, don't ask!!

  • Hi Davesgirl, I too was on Amiodarone pending a Cardioversion, but the drugs did their thing and I was AF free just about all the time I was on it (18 months in all). I requested I be taken off it and tried on something else, if you read through posts on this site quite a few people had some nasty side effects, BUT there are people on here who have had no issues with it, luck of the draw I guess.

    I'm sure the EP will explain everything and your husband is certainly going down the correct route in seeing one. I did have side effects with Amiodarone in I was sensitive to sunlight, but as long as I was protected with sunscreen I was fine, but I also developed an over active thyroid, which hit me for 6 a little. Thankfully I'm all but recovered and back to normal. Has your husband been tried on any other medication? It may be he responds well to some of the other meds out there that don't have as much bad press. I'm on Flecainide at the moment, which looks to be working since I got my thyroid sorted out, but I'm on the waiting list for an ablation, as the prospect of not taking any medication at all for a prolonged period of time would suit me better.

    If the decision is to stay on Amiodarone, your husband will be requested to have regular blood tests to see how the drug is affecting things. The drug stays in the system for quite a long time even when coming off it, so make sure he does carry on with the tests. I didn't, it was a case of I'm off it so I can forget about it. However, my thyroid issues started 3 months after coming off the drug.

    I'm sure an ablation will be discussed with the EP and this is another option, but it will be down to your husband and yourself in the end.

    Good luck

    Jason

  • Having been on Amiodarone for nearly 8 years before being forced to come off it due to side effects on my eyes (deposits in the corneas), I can say that whilst it worked for me, it wasn't a permanent solution so you need to discuss what happens in the longer term with the EP. There are other less potent alternative drugs such as Dronedarone or maybe the ablation route instead

  • Thankyou guys. We're still struggling to understand this, but with the help of this site, we're learning.

You may also like...